Alert archive / Wisconsin / River Flood Warnings in 2018
River Flood Warning 62, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Sep 2, 2018, 9:01 PM CDT for Vernon County, Wisconsin. It took effect at Sep 3, 2018, 5:48 AM CDT. It was in force for 67 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2018, 9:01 PM CDT (02:01 UTC)
- In effect from
- Sep 3, 2018, 5:48 AM CDT
- Expired
- Sep 6, 2018, 1:00 AM CDT
- In force
- 67 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Vernon County, WI
The radar
The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kickapoo River at Readstown (REAW3).
- Action stage
- 8 ft
- Minor stage
- 11 ft
- Moderate stage
- 14 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
610 WGUS43 KARX 030201 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 901 PM CDT Sun Sep 2 2018 .Kickapoo River at Readstown expected to reach minor flood stage. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC123-031401- /O.NEW.KARX.FL.W.0062.180903T1048Z-180906T0600Z/ /REAW3.1.ER.180903T1048Z.180904T0000Z.180905T1200Z.NO/ 901 PM CDT Sun Sep 2 2018 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Kickapoo River at Readstown. * from late tonight to late Wednesday night. * At 8:00 PM Sunday the stage was 9.6 feet. * Flood stage is 11.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Monday morning and continue to rise to near 11.5 feet by Monday evening. Further rises are possible depending on rainfall amounts this week. * Impact...At 10.0 feet...The park along the river begins to flood. && LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078 4348 9073 $$ CA
1 follow-up statement
002 WGUS83 KARX 031015 FLSARX Flood Statement National Weather Service La Crosse WI 515 AM CDT Mon Sep 3 2018 .Flooding continues along the lower reaches of the Kickapoo River from Gays Mills to Steuben. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC123-031045- /O.CAN.KARX.FL.W.0062.000000T0000Z-180906T0600Z/ /REAW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 515 AM CDT Mon Sep 3 2018 The Flood Warning is cancelled for The Kickapoo River at Readstown. * At 5:00 AM Monday the stage was 9.8 feet. * Flood stage is 11.0 feet. * Forecast...The river will crest below flood stage with a value of 10.1 feet today. * Impact...At 10.0 feet...The park along the river begins to flood. $$ WIC023-040114- /O.EXT.KARX.FL.W.0059.000000T0000Z-180906T0300Z/ /GMIW3.3.ER.000000T0000Z.000000T0000Z.180905T0300Z.NR/ 515 AM CDT Mon Sep 3 2018 The Flood Warning continues for The Kickapoo River at Gays Mills. * until Wednesday evening...Or until the warning is cancelled. * Flood stage is 13.0 feet. * Forecast...The river will remain nearly steady today and tonight then is is expectedd to fall below flood stage Tuesday night. * Impact...At 13.0 feet...Water begins to cover roads near the river, including Sand Hill Road near Bell Center. Minor flooding occurs in areas adjacent to the river, including Robb Park in Gays Mills. && LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085 $$ WIC023-040114- /O.EXT.KARX.FL.W.0060.000000T0000Z-180906T1800Z/ /STEW3.3.ER.180829T2248Z.180830T1030Z.180906T0000Z.NR/ 515 AM CDT Mon Sep 3 2018 The Flood Warning continues for The Kickapoo River at Steuben. * until Thursday afternoon...Or until the warning is cancelled. * At 4:45 AM Monday the stage was 12.7 feet. * Flood stage is 12.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to slowly fall...Dropping below flood stage by Wednesday evening. * Impact...At 12.5 feet...Water reaches the bottom support beams of the bridge. && LAT...LON 4327 9082 4308 9085 4306 9092 4315 9091 4328 9086 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Sep 2, 6:44 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 2, 6:44 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 644 PM CDT Sun Sep 2 2018 .SHORT TERM...(This evening through Monday) Issued at 208 PM CDT Sun Sep 2 2018 While there will be showers and storms around the area through Monday, this is looking to be a relative lull in the heavy rain threat. The boundary that had been south of the area the last couple of days has become very diffuse. Still some hint of it across central Iowa where there is a subtle wind shift and slight increase in the dew points. There is also a cold front moving southeast across Minnesota as high pressure builds in behind the front over the Dakotas. Looking at several runs of the RAP and the 03.12Z NAM, it looks like both of these boundaries will be a player for the local area. The weak boundary across Iowa is expected to shift north through the evening while become even more diffuse while the cold front gets pushed to about the Interstate 90 corridor overnight as the high pressure moves east toward Lake Superior. The low level moisture transport axis looks to be from Missouri into lower Michigan, well ahead of the advancing cold front. The ML CAPE axis also looks to remain southeast of the area, but enough remains to maintain at least a threat of thunder. The main axis of showers and storms is expected to gradually shift southeast across the area this evening and primarily be out of the area for much of the overnight hours. The boundary pushed in by the area of high pressure tonight will start to lift back to the north as a warm front Monday. This will allow the moisture transport axis to shift back to the west and while still weak, will be focused more into the area. This should allow for a general increase in showers and storms through the day, especially south of Interstate 90. While there could be a brief period of heavy rain the storms Monday, there does not look to be a threat of widespread heavy rain or flash flooding with the general weak moisture transport and the highest precipitable waters remaining south of the area. .LONG TERM...(Monday night through Sunday) Issued at 208 PM CDT Sun Sep 2 2018 Main concern is possible heavy rain/flood threat through mid-week. The surface boundary is forecast to lift northward across the area as a warm front Monday night ahead of an upper shortwave trough. Warm advection and increasing low-level moisture transport will help to foster showers/storms. The 02.12Z NAM focuses the strongest moisture transport and convection north and west of the area. However, confidence in details in this type of scenario with a boundary lifting north is not all that high at this range given potential contamination from convection. Locally heavy rainfall will be possible with any storms given the environment. If the warm front does lift north of the area could see a relatively quiet Tuesday morning until the cold front approaches from the west. At least modest mid-level height falls ahead of the broad upper will overspread the region Tuesday afternoon and night. Expect showers/storms to increase as the front slowly sags south Tuesday into Wednesday. A very warm, anomalously moist environment will favor the potential for heavy rain/flooding. Some uncertainty remains as to where this potential will be highest and the degree of training of storms that will occur along the front. However, the later Tuesday into Wednesday period will be one to watch closely, though, especially given antecedent conditions. Mid-level flow/shear remains on the marginal side south of the front and lapse rates are weak, but could see a few stronger storms later Tuesday. As the upper waves passes to the east, surface high pressure will begin to build south on Wednesday with drying across northern parts of the area. A generally weak upper flow pattern is expected late this week. Surface high pressure across the northern Great Lakes should lead to a period of drier weather late this week into the weekend over much of the area. However, given the weak flow and suggestion that various shortwaves may lift northeastward in weakly confluent flow on the western periphery of the Southeast/Mid-Atlantic ridge, some shower/storm chances may persist into late week, especially across southern areas. Temps will cool from the 70s to low 80s early this week to the upper 60s and 70s later this week behind the front. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 644 PM CDT Sun Sep 2 2018 Showers and storms are southeast of LSE and RST and should remain there for much if not all of tonight, with winds becoming light as a weakening frontal boundary slides into the area. With earlier rain, light winds, and some breaks in the sky cover at times (just mainly high clouds), fog should be a pretty good bet later tonight, some of which will become dense fog both LSE and RST. Not entirely sure just how fast fog will develop, but a good first guess is roughly 04-07Z, with the thickest fog expected either side of sunrise, when visibility could be 1/4 mile or less, particularly at RST (though possible at LSE as well). Fog will likely lift into a stratus layer for a time Monday morning, perhaps trying to scatter out for the afternoon as some additional showers and storms attempt to develop later in the day. Confidence is low in how much coverage of storms will exist through 00Z, with much better chances arriving into Monday evening and night. && .HYDROLOGY... Issued at 208 PM CDT Sun Sep 2 2018 The highest potential for additional heavy rains and possible flash flooding, appears to be focused on the late Tuesday afternoon into Tuesday night period. The next cold front will be advancing into the area with strong moisture transport focused into the front. An axis of high precipitable waters, possibly in excess of 2 inches, will reside ahead of the front. The concern is how far north will the nose of the moisture transport axis be to focus the heaviest rain threat. Also uncertain how much training there will be ahead of the north/south oriented front that looks to be fairly progressive. Flooding continues along the Kickapoo River and for now, levels continue to go down. See the latest flood statement for more details. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...04 LONG TERM...JM AVIATION...Lawrence HYDROLOGY...04
Hazardous weather outlook, Sep 2, 4:25 AM CDT, 16 hours 36 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 425 AM CDT Sun Sep 2 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 425 AM CDT Sun Sep 2 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Periods of showers and storms. Heavy rain possible with most thunderstorms, with the potential for localized flooding. A few stronger storms could also develop, bringing stronger wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic rounds of showers and storms are expected through Wednesday night. The heavy rain threat appears localized Tuesday, but more widespread from late Tuesday night through Wednesday night. Several inches of rain could fall during this period. With wet soils unable to hold much more rain, heavy rainfall would likely result in localized to widespread flooding. A few stronger storms are also possible. After Wednesday night, small shower and storm chances are generally confined to small sections of northeast Iowa and southwest Wisconsin. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Sep 2, 3:28 PM CDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service La Crosse WI
328 PM CDT SUN SEP 2 2018
IAZ030-WIZ061-022130-
Clayton-Grant-
328 PM CDT SUN SEP 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CLAYTON AND
GRANT COUNTIES...
At 327 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Guttenberg to Delhi. Movement was
east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Platteville, Lancaster, Guttenberg, Boscobel, Fennimore, Cuba City,
Muscoda, Hazel Green, Dickeyville, Cassville, Garnavillo,
Bloomington, Preston, Georgetown, Beetown, Arthur, Montfort, Wauzeka,
Potosi and Livingston.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4264 9071 4268 9090 4265 9090 4265 9138
4293 9136 4300 9116 4299 9116 4300 9113
4299 9106 4306 9094 4308 9085 4312 9074
4317 9070 4320 9058 4320 9043 4251 9042
4251 9064
TIME...MOT...LOC 2027Z 247DEG 31KT 4272 9114 4241 9132
CALocal storm report, Sep 2, 4:32 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
432 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG DICKEYVILLE 42.63N 90.59W
09/02/2018 GRANT WI LAW ENFORCEMENT
REPORTS OF TREES AND POWER LINES DOWN NEAR
DICKEYVILLE. STILL RECEIVING ESTIMATED WINDS
AROUND 60 MPH.
&&
LAWRENCELocal storm report, Sep 2, 4:40 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
440 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG LANCASTER 42.85N 90.71W
09/02/2018 GRANT WI LAW ENFORCEMENT
NUMEROUS REPORTS OF TREES AND SOME POWER
LINES DOWN NEAR AND WEST OF LANCASTER.
REPORT TIME BASED ON RADAR.
&&
LAWRENCELocal storm report, Sep 2, 4:42 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
442 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FUNNEL CLOUD DICKEYVILLE 42.63N 90.59W
09/02/2018 GRANT WI TRAINED SPOTTER
SEVERAL REPORTS OF A FUNNEL CLOUD FROM
SEVERAL STORM SPOTTERS. RELAYED BY GRANT
COUNTY DISPATCH.
&&
LAWRENCELocal storm report, Sep 2, 4:43 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM NON-TSTM WND GST PLATTEVILLE MUNICIPAL A 42.69N 90.44W
09/02/2018 M59 MPH GRANT WI AWOS
AWOS STATION PVB, PLATTEVILLE MUNICIPAL
AIRPORT.
&&
LAWRENCENearby
River Flood Warnings in Wisconsin, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.